Why the study?
Does coadministration of erythromycin and quinidine cause a pharmacokinetic interaction leading to quinidine toxicity in hospitalized patients?
Does coadministration of erythromycin and quinidine cause a pharmacokinetic interaction leading to quinidine toxicity in hospitalized patients?
Coadministration of quinidine and erythromycin may lead to increased quinidine levels and toxicity, requiring close monitoring of serum concentrations and ECGs.
May support quinidine level and ECG monitoring with erythromycin; leaves open prospective confirmation of interaction magnitude.
OBJECTIVE: To present and analyze a patient case illustrating a possible drug interaction between quinidine and erythromycin. METHODS: This is a case report of one hospitalized patient. The setting for this analysis was a university hospital. Through a MEDLINE search of all English medical literature (1966 to 1994) documenting possible interactions between quinidine and erythromycin, retrospective patient chart review, and analysis of the relationship between serum quinidine concentrations and significant clinical events, deduce the possibility of a quinidine and erythromycin pharmacokinetic and pharmacodynamic interaction in this particular patient case. RESULTS: This case demonstrated a probable erythromycin-quinidine pharmacokinetic interaction that led to a decrease in quinidine apparent clearance, an increase in quinidine serum concentrations, and a possible quinidine toxicity. CONCLUSION: Serum quinidine concentrations, electrocardiograms, and other factors that may predispose patients to torsades de pointes, such as hypokalemia and hypomagnesemia, should be monitored closely if quinidine is coadministered with erythromycin.
No takes yet. Share an insight, caveat, or question.
Spinler et al. (1995) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: